Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 480, NWS North Platte, NE

September 28, 2008Boyd County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 28, 2008, 6:06 PM CDT for Boyd County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2008, 6:06 PM CDT (23:06 UTC)
Expired
Sep 28, 2008, 6:26 PM CDT
In force
20 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Boyd County, NE

The radar

The Sioux Falls radar (KFSD), 164 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 4:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 282306
SVRLBF
NEC015-282345-
/O.NEW.KLBF.SV.W.0480.080928T2306Z-080928T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
606 PM CDT SUN SEP 28 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF SPENCER...

* UNTIL 645 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPENCER...AND MOVING EAST AT 14 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GROSS AND BRISTOW BY 635 PM CDT...
  6 MILES NORTHWEST OF LYNCH BY 645 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4299 9849 4294 9845 4293 9839 4290 9834
      4289 9834 4283 9846 4283 9875 4295 9892
      4299 9869
TIME...MOT...LOC 2306Z 271DEG 12KT 4291 9871

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 282319
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
619 PM CDT SUN SEP 28 2008

NEC015-282345-
/O.CON.KLBF.SV.W.0480.000000T0000Z-080928T2345Z/
BOYD NE-
620 PM CDT SUN SEP 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EASTERN BOYD COUNTY...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SPENCER...MOVING EAST AT 14 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GROSS AND BRISTOW BY 635 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4296 9847 4294 9845 4293 9839 4290 9834
      4289 9834 4283 9846 4283 9875 4299 9869
      4299 9849
TIME...MOT...LOC 2320Z 271DEG 12KT 4291 9865

$$

CDC
000 
WWUS53 KLBF 282326
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM CDT SUN SEP 28 2008

NEC015-282336-
/O.CAN.KLBF.SV.W.0480.000000T0000Z-080928T2345Z/
BOYD NE-
626 PM CDT SUN SEP 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOYD COUNTY IS
CANCELLED...

THIS STORM HAS WEAKENED AND NO LONGER POSES A SEVERE WEATHER THREAT. 
CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4296 9847 4294 9845 4293 9839 4290 9834
      4289 9834 4283 9846 4283 9875 4299 9869
      4299 9849
TIME...MOT...LOC 2326Z 271DEG 12KT 4291 9862

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:50 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 28, 2:50 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT SUN SEP 28 2008

.DISCUSSION...
THE CAP IS GRADUALLY WEAKENING THIS AFTN AND CAPE IS RISING ABOVE
2000. ALL INDICATIONS ARE MULTICELL THUNDERSTORMS WILL DEVELOP WITH
BULK SHEAR LIMITING THE SEVERE POTENTIAL SOMEWHAT. SEASONABLY COOL
AIR ALOFT SHOULD OFFSET THE LACK OF SHEAR AND ENHANCE SEVERE
POTENTIAL. STORMS SHOULD BEGIN DEVELOPING BY LATE AFTN ACROSS NCNTL
NEB EAST OF HIGHWAY 83. POPS HAVE BEEN SPREAD WEST TO NEAR HIGHWAY 61
AS THE NAM SUGGESTS GOOD LIFT WILL DEVELOP AS THE COLD FRONT DROPS
THROUGH THIS AFTERNOON. SCATTERED THUNDERSTORMS SHOULD EXIT THE FCST
AREA BETWEEN 06Z AND 12Z MONDAY MORNING WITH SEVERE WEATHER ENDING BY
04Z AT THE LATEST. THEREAFTER...COOL HYBRID CANADIAN PACIFIC HIGH
PRESSURE WILL BUILD THROUGH THE AREA MONDAY...AND TUESDAY PRODUCING
GENERALLY CLEAR SKIES AND SEASONABLE TEMPERATURES.

WEDNESDAY AND THURSDAY...A SECOND BATCH OF CANADIAN HIGH PRESSURE
BUILDS IN LATE TUESDAY PRODUCING NEAR SEASONABLE TEMPERATURES AND DRY
WEATHER FOR WEDNESDAY AND THURSDAY.

FRIDAY THROUGH SUNDAY...LOW PRESSURE DEVELOPS ACROSS THE NRN HIGH
PLAINS AND WINDS BECOME SOUTH WITH A GRADUAL WARMING TREND. THE
ECMWF...GFS AND GFS ENSEMBLE ARE IN GOOD AGREEMENT EXCEPT FOR
TIMING DIFFERENCES ON SUNDAY. REGARDLESS...THE LOW PRESSURE ACROSS
THE NRN PLAINS WILL BE DEEP ENOUGH TO PRODUCE BREEZY OR EVEN WINDY
CONDITIONS DURING THE DAY TIME.

TEMPERATURES ARE THE USUAL BLEND OF NAM12 2M TEMPERATURES AND
GUIDANCE TONIGHT THROUGH WEDNESDAY. THE HPC PROVIDED GRIDS LOOKED
REASONABLE THURSDAY THROUGH SUNDAY.

&&

.AVIATION...
A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST THIS AFTERNOON AND
BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN WESTERN NEBRASKA
NEAR 21Z. MODELS ARE IN GOOD AGREEMENT PUSHING THE BOUNDARY EAST
THIS EVENING WITH THE CHANCE FOR THUNDERSTORMS TO PUSH ALONG AND
EAST OF HIGHWAY 83 TO RANGE FROM 21Z NEAR VTN TO 01Z AT KLBF.
MOISTURE WILL DEEPEN AS THE FRONT PUSHES EAST WITH VFR CONDITIONS
POSSIBLY LOWERED TO MVFR AT KLBF FROM 03Z TO 09Z. BEYOND 09Z CLOUDS
SHOULD LIFT WITH VFR CONDITIONS MONDAY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/TLK
Hazardous weather outlook, Sep 28, 3:12 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT SUN SEP 28 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-290615-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
312 PM CDT SUN SEP 28 2008 /212 PM MDT SUN SEP 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL PUSH ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
THIS EVENING THAT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS
EAST OF A LINE FROM MERRIMAN TO IMPERIAL. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS AS THE FRONT MOVES SOUTHEAST AND
ENCOUNTERS STRONGER INSTABILITY AND INCREASED MOISTURE. THE
GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE SOUTHEAST OF A LINE
FROM SPRINGVIEW IN KEYA PAHA...TO TRYON IN MCPHERSON COUNTY...TO
NORTH PLATTE IN LINCOLN COUNTY AND MOOREFIELD IN FRONTIER COUNTY.
THE PRIMARY THREAT WILL BE LARGE HAIL AS STORMS DEVELOP AND MOVE
ACROSS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO WEAKEN AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 10:04 AM CDTSevere Thunderstorm WarningLBFBrown, Rock22 min
Sep 28, 6:11 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Rock49 min
Sep 28, 6:18 PM CDTSevere Thunderstorm WarningLBFKeya Paha, Rock42 min
Sep 28, 6:39 PM CDTSevere Thunderstorm WarningLBFRock51 min
Sep 28, 6:48 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Rock42 min
Sep 28, 6:50 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.